Dieting with Obstacles - May Have Hypertension and am Scared




Healthy4Life
09-12-2008, 07:10 AM
Hi. I am 29, knocking on 30's door, and I had a checkup last week. I usually have "low" blood pressure usually in the 90/60 range. My doctor said my BP was 200/100. I had to go back few days later, and it was 150/90. She asked me to monitor it for a week and bring the log back to her. I am scared because I've never had this problem before. My systolic number this week has not been below 132 and I have had diastolic numbers in the 102-105 region. I have gradually gained weight over the past couple of years and have lost a few pounds here and there, only to gain it back. I had blood work done last week, and everything checked out okay. I also have an extreme amount of stress (or maybe I just have a hard time handling it). I know I probably caused this with the stress and worrying about every little thing. I'm having a difficult time losing weight, which I know would help the BP a bit. I'm not sure if I'm going to be put on BP meds when I go back or not. Is anyone else dealing with high BP, trying to lose weight, manage stress? Is there any medication (besides the obvious BP meds) that might help with the stress and weight loss that I can talk to my doctor about? For anyone who has had to start BP meds, do they make you feel bad? Have they helped with weight loss? I was really scared at this new finding for me. I know high BP is the "silent killer," and I had no clue I had it. Thanks for any input.


bargoo
09-12-2008, 07:20 AM
Take your doctor's advice.Losing weight will help lower your blood pressure. There are all kinds of BP meds , if you have side effects with one. your doctor can prescribe a different one. I have been taking BP meds for years, weight loss has helped lower it but still take meds,listen to your doctor and try not to worry about it.

Sgirl
09-12-2008, 07:33 AM
Hi Healthy4Life,
I was diagnosed with hypertension in January which scared me because it is not just because of my weight, but is also in my family history. Since losing the weight and taking folic acid daily, it is now back down to 120/80.

It can be a scary thought, but the important thing is you are doing something about it. Don't let it scare you to the point of raising your blood pressure even more. I had to have 3 separate instences where my bp was measured as high by a doctor...they do that to make sure you don't have white coat syndrome which is High bp due to nervousness around doctors. The 1st step they take is getting you to change your diet by reducing the amount of sodium you have...the key is shop the perimeter and buy unprocesssed foods.

Your doctor should also check your heart to make sure it is not the problem and do a blood test to make sure your cholesterol is normal and your kidneys are functioning properly. If changing your diet doesn't work after a certain amount of time they will most likely prescribe you a diuretic which is essentially a water pill that helps to drain fluid and salt from your blood. Most people find the medication helps them lose weight and some report feeling drained, but if you take a multivitamin you should be fine.
Good luck and take care of yourself


staja
09-12-2008, 08:56 AM
I'm 26 years old (27 next week) and just started taking meds for my high blood pressure in August. My BP has always been on the higher side of normal, and for years, my doctors has never really said anything about it, other than, "Oh, your blood pressure seems a little high." However, I started with a new doctor in January, who was concerned over my 165/105 readings the first time we met. Her recommendation to me was to lose weight and cut the sodium from my diet. 2 months and 2 visits later, I was up 5 pounds and my BP was as high as ever. She did sit me down and give me a frank talk about how I really needed to lose some of the weight, or I was going to have to go on BP meds.

I joined WW the next day.

4 months later, I went back, and had lost about 40 pounds. But despite my diet changes (and trying! to cut back on sodium) my BP was still higher than she wanted it to be. But, it also runs in my family. So, we decided to try me on Norvasc, which is a calcium-channel blocker. I am now taking 5mg/day and when I went back last week, my BP was well within the normal range.

I will admit, for the first couple of days I was taking it, I felt a little "off" and had some trouble concentrating. I also had a slight headache for a few days until my body got used to it. However, I had also pulled a muscle in my stomach the same week, and that probably contributed to my "off" feeling as well. The most common side effects of Norvasc are slight headache and swollen feet/ankles. A month later, I feel fine, but to be honest, I also felt fine before I was taking the meds.

A couple of things my doctor has told me - 1) do not take decongestants. 2) NSAIDS (Ibuprofen, Naproxen) can raise your BP. 3) drink lots and lots of water. 4) try to cut back on the sodium.

Good luck, and don't worry!

Healthy4Life
09-12-2008, 11:27 AM
Thank you all for the input. I'm trying not to worry, as that is what I think got me in this situation in the first place. I've been on a diet for years and gain and lose the same pounds. My thyroid is okay. I had that checked last week. I check my BP when I first wake up and before going to bed, and I also check it random times during the day. A few times it has been way high during the random times. The only symptom I have is what I call a "throbbing-vein headache." I think I can link the headache to when my BP is up. I will try to keep losing the weight and up my water intake. I'll see what my doc says about my log and take her advice as well. Thanks again! Posting here is a great destresser!:carrot:

mamaspank
09-12-2008, 11:45 AM
I had horribly high blood pressure and had to stay in the hospital three extra days after I had my baby to be monitored and was overloaded with pills to bring it down. It wasn't caused by my baby, but more so by the weight gain. I have lost about 56 pounds and just found myself in the hospital for headaches two weeks ago. They couldn't believe the change. It is really low now thanks to exercise and diet. I didn't start strenuous exercise, running, until I lost about 20 pounds though. I eased into running, which is what I am doing now.

Healthy4Life
09-12-2008, 12:15 PM
I used to walk every day and had gotten away from it with the hot summer months. Since my checkup, I have started walking every morning. I hope to get this in check w/o meds. I just was wondering if it was a lifelong diagnosis even if were to get weight and diet in check. It was just so scary going from low BP to this. Also, if NSAIDs are a no-no, what type of pain relievers are best for those with HBP?

grneyedmustang
09-12-2008, 09:06 PM
I use regular ol' aspirin. Works great.

staja
09-13-2008, 06:21 AM
My doc recommended Tylenol. Unfortunately, it doesn't do too much for me. I have been very lucky, though - I used to get really bad sinus headaches/migraines, and over the past month, I haven't really gotten any. She also said that a Motrin was fine for both toothache and pulled muscles - the ibuprofen works better in both cases, due to the cause of pain. (both of which I had last month, after starting my meds).

QuilterInVA
09-13-2008, 09:14 PM
NSAIDS should never be taken by anyone for more than 1 week. They cause severe kidney damage. HP causes about 30% of kidney failure so be sure to follow your doctor's instructions, take your meds and eat a healthy DASH diet.

murphmitch
09-13-2008, 10:30 PM
I use regular ol' aspirin. Works great.

Aspirin is the original NSAID drug.

grneyedmustang
09-14-2008, 12:34 PM
:( I didn't know that. Ibuprofen doesn't work that well!!!!

Healthy4Life
09-15-2008, 02:12 PM
Thanks for all the helpful info. My doc decided to put me on HCTZ 25 mg. I'm hoping it will do its job to control my BP and not add any extra poundage.